This page may contain affiliate links. Read our disclosure here.
Why you should NEVER Increase Supplements if they Make you Feel Worse
You know what really grinds my gears? I was scrolling along online one day when I came across a post somewhere and it made me SO frustrated- so much so that I knew I needed to address it.
Someone had mentioned that any form and amount of magnesium makes them feel terrible, and another person said, “oh well that means you NEED more of it if it makes you feel bad.”
No, no, no, no. NO.
I completely understand that there are still many people that claim to be in “natural health” but still use high doses of synthetic supplements for various reasons. They think it IS natural, that is is better than pharmaceuticals, and because it’s what they’ve been taught.
But to tell someone that they should take more of something that makes them dizzy, exhausted, have a lower heart rate, gives them anxiety, etc is absolutely ILLOGICAL and I really hope people stop doing this. Honestly, it is downright dangerous!
Magnesium IS a crucial mineral.
But when you are trying to actually balance minerals, it makes very little sense to use supplements in isolation. Especially when you take into account that about 80% of people are slow oxidizers and MORE magnesium is going to give them the symptoms listed above- more fatigue, heart symptoms, dizziness, etc. My entire post on this issue can be found right here. But here are a few excerpts from this article to explain why I’m so frustrated:
In the mineral balancing world, magnesium lowers sodium, which in turn can mess with the sodium/potassium ratio. From ARL Labs: “Sodium and magnesium tend to be antagonistic. As one goes up the other goes down. The ratio of the two minerals often gives a better picture of adrenal activity than the sodium level alone. “
If both sodium and potassium are low and one takes their dose of mag (whether it be the RDA of 400mg or their body-weight dose of about 800+), one can experience both low sodium and low potassium signs. Also, while potassium might not directly be affected by mag, it is very closely related to cortisol on its own and magnesium can lower cortisol. So a very low potassium reading on the HTMA can indicate low cortisol output (roughly), which would indicate an issue with tolerating magnesium.
With HTMA, there are clear indications if someone truly can handle mag or not. About 80% of people in general are slow oxidizers, which means that adrenals are sluggish. Magnesium *decreases* adrenal function, while sodium supports it. Mag *lowers* sodium and further decreases adrenal activity. For some, it can take months and other it takes years to see the negative effect. HTMA is about balancing in the long run, not taking massive doses of any one nutrient.
I am seeing that *so many people* are reacting poorly to magnesium.
Adrenal crashes, severe insomnia, anxiety, low blood pressure, dizziness- these are all of the side effects of too much mag and not enough sodium and potassium. I know it can be frustrating, as there are oodles of articles out there coming out about how magnesium can be a cure-all mineral for so many illnesses. Magnesium is crucial but when we have low sodium and potassium, it can be hard to tolerate any amount of magnesium. This is why the HTMA is important so we can determine your sodium and potassium, as well as the state of your adrenals. The whole point is to get a personalized plan. Healing happens in stages: we cannot fix everything all at once!
So if you have been using magnesium (or any isolated nutrient) and it makes you feel terrible, but your practitioner or doctor is telling you to take MORE or just stick with it- you are allowed to question this! You’re allowed to trust your instincts. I was one that was trusting my practitioner at one point when it came to magnesium and guess where it got me? Pushed further into adrenal exhaustion and it took me a good 6 months to pull myself out of that major crash. This was years ago and to this day I still cannot tolerate magnesium in isolation. This is what drove me to get into this field myself so I could show people the truth about all of this, and why synthetics really have no place is true natural health.
There is a huge difference between having detox reactions because of healing, and having true bad reactions too! Taking too much magnesium can absolutely tank your adrenals. Starting too quickly with other healers like liver support can cause detox reactions though- in that case, you take a break for a bit and start back at a lower dose because the detoxing is important, but it shouldn’t be too much that you can’t handle it.